Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 404, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 4, 2018, 7:25 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2018, 7:25 PM CDT (00:25 UTC)
- Expired
- Sep 4, 2018, 7:49 PM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2747 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285
WUUS53 KGLD 050025
SVRGLD
KSC023-181-050115-
/O.NEW.KGLD.SV.W.0404.180905T0025Z-180905T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
625 PM MDT TUE SEP 4 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Cheyenne County in northwestern Kansas...
North central Sherman County in northwestern Kansas...
* Until 715 PM MDT/815 PM CDT/.
* At 625 PM MDT/725 PM CDT/, a severe thunderstorm was located 7
miles south of St. Francis, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Francis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3965 10197 3978 10181 3957 10144 3935 10184
TIME...MOT...LOC 0025Z 314DEG 12KT 3967 10183
HAIL...1.00IN
WIND...60MPH
$$
Husted1 follow-up statement
638
WWUS53 KGLD 050049
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
649 PM MDT TUE SEP 4 2018
KSC023-181-050059-
/O.CAN.KGLD.SV.W.0404.000000T0000Z-180905T0115Z/
Cheyenne KS-Sherman KS-
649 PM MDT TUE SEP 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE AND
NORTH CENTRAL SHERMAN COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3965 10197 3978 10181 3957 10144 3935 10184
TIME...MOT...LOC 0048Z 314DEG 12KT 3961 10175
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:47 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 4, 3:47 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Tue Sep 4 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Sep 4 2018
Little has changed from previous thinking. Convection has
initiated along the prefrontal trough in northeast Colorado as
well as in an area of surface convergence in the north central
part of the forecast area. Severe parameters are only marginally
supportive so any threat of wind/hail will be limited to the late
afternoon and early evening hours, before transitioning to a
heavy rain and flash flood threat due to precipitable water values
in excess of one inch and up to two inches in the far east
combined with slow storm motions and some training. Storms will
persist well into the overnight hours as a surface cold front
slowly moves through the region. Areas of fog will likely develop
once again with low level moisture/surface cooling behind the
front/light winds.
Wednesday will be cool and cloudy with rain chances continuing.
However, trend will be for the heavy precipitation axis to move
east and south of the area with the front, so do not think there
will be a flash flood threat on Wednesday. Given cooler
temperatures and clouds, instability will be quite limited, so
despite some decent post frontal shear do not anticipate severe
storms either. High temperatures will only be in the upper 60s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 4 2018
A cold front moving through the region Wednesday will give us a
chance for a few showers and thunderstorms over the CWA. A few
storms could linger into Thursday morning.
A mid level trough will move through the CWA Thursday and the cold
front will push out of the region. High temperatures will be below
normal, only reaching the upper 60s to lower 70s.
A weak ridge sets up over the central CONUS Friday. Precipitation
chances will diminish through the afternoon and evening hours.
Friday will begin a gradual warming trend with highs returning to
near normal, in the mid 80s, on Sunday.
Westerly flow to begin the week will allow temperatures to remain
warm in the 80s to low 90s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Sep 4 2018
Scattered thunderstorms will develop this afternoon along and
north of a cold front which will be located roughly from McCook to
Goodland. As a result, both terminals may see showers and
thunderstorms during the afternoon and early evening hours. Brief
gusty winds may accompany stronger storms. Overnight, low ceilings
and areas of fog will develop, with only gradual improvement
through Wednesday morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through Wednesday
morning for KSZ002>004-014>016-028-029-042.
CO...NONE.
NE...Flash Flood Watch from 7 PM CDT this evening through Wednesday
morning for NEZ080-081.
&&
SHORT TERM...024
LONG TERM...AW
AVIATION...024Hazardous weather outlook, Sep 4, 7:01 PM CDT, 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 601 PM MDT Tue Sep 4 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 601 PM MDT Tue Sep 4 2018 /701 PM CDT Tue Sep 4 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS EVENING AND TONIGHT... A brief severe thunderstorm cannot be ruled out this evening. A Flash Flood Watch remains in effect through sunrise Wednesday morning for portions of northwest Kansas and southwest Nebraska, primarily east of Highway 27. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Locally heavy rainfall will remain possible in association with slow moving thunderstorms on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Vincent
In the hours before
Special weather statement, Sep 4, 7:12 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
712 PM CDT TUE SEP 4 2018
KSZ001-050030-
Cheyenne KS-
712 PM CDT TUE SEP 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 730 PM CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of St. Francis, moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Francis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3970 10162 3957 10182 3957 10198 3968 10203
3981 10187
TIME...MOT...LOC 0012Z 313DEG 14KT 3970 10189
HustedThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:12 PM CDT | Special Weather Statement | GLD | Cheyenne | 18 min |
| Sep 4, 8:30 PM CDT | Special Weather Statement | GLD | Norton | 15 min |
| Sep 4, 9:10 PM CDT | Special Weather Statement | GLD | Norton, Sheridan | 50 min |
| Sep 4, 9:20 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 5 hr |
| Sep 4, 9:38 PM CDT | Special Weather Statement | GLD | Logan | 37 min |
| Sep 4, 9:54 PM CDT | Flash Flood Warning | GLD | Logan, Thomas, Wallace | 4 hr |
| Sep 4, 11:05 PM CDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
| Sep 5, 2:08 AM CDT | Flash Flood Warning | GLD | Gove, Graham, Norton, Sheridan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.